Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 63, NWS Topeka, KS

October 2, 2005Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 2, 2005, 12:44 AM CDT for Pottawatomie County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2005, 12:44 AM CDT (05:44 UTC)
Expired
Oct 2, 2005, 3:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 3:30 AM CDTFLOODW St. Marys, KSHIGHWAY 24 UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 020545
FFWTOP
KSC149-020845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1244 AM CDT SUN OCT 2 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 345 AM CDT

* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN FALLING FROM THUNDERSTORMS IN SOUTHEASTERN 
POTTAWATOMIE COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS 
FALLEN IN THE EMMETT VICINITY WITH ADDITIONAL RAINS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ST. MARYS...
  BELVUE...
  EMMETT...

BARTLETT CREEK WILL ALSO SEE HIGH WATER LEVELS IN THIS AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3921 9627 3918 9604 3949 9604 3942 9621

$$
1 follow-up statement
000 
WGUS73 KTOP 020650
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT SUN OCT 2 2005

KSC149-020845-
POTTAWATOMIE-
148 AM CDT SUN OCT 2 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHEASTERN POTTAWATOMIE COUNTY...

AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL IN SOUTHEASTERN 
POTTAWATOMIE...WITH RAINFALL ESTIMATES OF 3 TO 5 INCHES OVER MUCH OF 
THE SOUTHEASTERN PORTION OF THE COUNTY. 

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...BELVUE AND EMMETT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3921 9627 3918 9604 3949 9604 3942 9621

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 4:05 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Oct 1, 4:05 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT OCT 1 2005

.DISCUSSION...

SHORT TERM CONCERNS CONTINUE TO BE EXTENT PRECIPITATION ACROSS
EJECTING UPPER LOW OVER CENTRAL KANSAS TONIGHT INTO EARLY SUNDAY AND
TEMPERATURE TRENDS TONIGHT AND SUNDAY.

PROFILER WINDS AND LATEST RUC WOULD HAVE UPPER LOW CENTERED BETWEEN
RUSSELL AND SALINA AT 19Z.  SURFACE PATTERN HAS TROUGH OVER THE HIGH
PLAINS WITH SOUTH TO SOUTHEAST FLOW OF 10 TO 20 MPH OVER MUCH OF CWA.
IN THE SYNOPTIC LIFT AHEAD OF LOW SHOWERS AND THUNDERSTORMS HAVE
BEEN ON THE INCREASE SINCE THE NOON HOUR AND HAS SPREAD NORTH OF I70
JUST AFTER 3 PM.  MORE FREQUENT LIGHTING STRIKES GENERALLY OVER THE
EAST CENTRAL COUNTIES WHILE NORTH CENTRAL CWA MAINLY CLOUD.
TEMPERATURES GENERALLY FROM THE UPPER 60S TO LOWER 70S NORTH...WHILE
SHOWERS AND CLOUD COVER HOLDING READINGS IN THE MIDDLE 60S PARTS OF
THE EAST CENTRAL.  DEWPOINTS GENERALLY AROUND 60.

MODELS SHOWING MAIN LIFT ACROSS EASTERN PORTIONS OF CWA THROUGH
MIDNIGHT AND HAVE KEPT CATEGORICAL WORDING ON PRECIP IN THESE
AREAS.  STILL HANGING ON TO SOME CHANCE POPS OVER THE NORTH CENTRAL
WITH UPPER LOW IN VICINITY.  AFTER MIDNIGHT EXPECT PRECIPITATION
CHANCES TO BEGIN DROPPING OFF...ALTHOUGH WILL KEEP SOME LOW
PRECIPITATION CHANCE THROUGH THE MID MORNING FAR EASTERN COUNTIES ON
SUNDAY.   WITH SOUTHEAST WINDS OVERNIGHT...EXPECT LOWS REMAIN MAINLY
IN THE MIDDLE 60S WHICH WOULD HAVE THE EAST CENTRAL COUNTIES HOLDING
STEADY.  BOUNDARY LAYER WINDS ON THE INCREASE AFTER MIDNIGHT.  SOME
CONCERN ON HOW LONG LOW STRATUS WILL LINGER.  SOME FOG POTENTIAL FOR
AREAS THAT GET THE RAIN AND WINDS STAY DOWN.

ON SUNDAY...EXPECT PRECIP TO EXIT MID TO LATE MORNING FAR EASTERN
COUNTIES.  FOCUS THEN SHIFTS ON HOW WINDY AND WARM TO MAKE IT.  ALL
MODELS HAVE BOUNDARY LAYER WINDS IN THE 35 KT RANGE BETWEEN 18Z-00Z.
H850 MB IN SIMILAR RANGE.  GENERALLY WENT WITH 15 TO 25 MPH WITH
GUSTS OF 30 TO 35 MPH BY AFTERNOON.  TEMPERATURES RANGING FROM THE
MIDDLE 80S WHERE CLOUDS MAY LINGER OVER THE EAST TO UPPER 80S WEST
WITH MORE SUNSHINE.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE INTENSE 5H TROUGH OVER
THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE NORTHERN AND CENTRAL
HIGH PLAINS ON TUESDAY. AHEAD OF THE 5H TROUGH...SOUTHWEST FLOW
ALOFT WILL INCREASE ACROSS THE SOUTHERN AND CENTRAL PLAINS CAUSING
THE LEE SFC TROUGH TO DEEPEN. AS THE LEE SFC TROUGH DEEPENS
SOUTHERLY WINDS ACROSS EASTERN KANSAS WILL ADVECT DEEPER GULF
MOISTURE NORTH ACROSS THE CWA MONDAY AND MONDAY NIGHT. IT WILL
CONTINUE TO BE WARM ON MONDAY WITH HIGH TEMPERATURES IN THE UPPER
80S TO LOWER 90S ACROSS THE SOUTHWEST COUNTIES. THE LLJ SHOULD
INCREASE OVER 40KTS MONDAY NIGHT...AND THERE MAY BE ENOUGH
ISENTROPIC LIFT FOR AN ISOLATED ELEVATED THUNDERSTORM ACROSS THE CWA
LATE MONDAY NIGHT...THOUGH AT THIS TIME I WILL ONLY KEEP POPS AT 14
PERCENT. THE 5H TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL
PLAINS TUESDAY AFTERNOON AND EVENING. LOW-LEVEL CAA ON THE WEST SIDE
OF THE 5H TROUGH AXIS WILL A COLD FRONT SOUTH INTO THE NORTHWEST
COUNTIES OF THE CWA LATE TUESDAY. THE NAM IS ABOUT 3 HOURS FASTER
WITH FROPA THAN THE GFS...AT THIS TIME IM LEANING MORE WITH NAM.
THEREFORE I INCREASED THE CHANCE POP COVERAGE ACROSS THE
NORTHERN...WESTERN AND CENTRAL COUNTIES OF THE CWA FOR TUESDAY
AFTERNOON...AND PLACED 20 POPS IN FOR ALL BUT THE EXTREME SOUTHEAST
COUNTIES TUESDAY AFTERNOON. SFC CONVERGENCE ALONG THE FRONT COMBINED
WITH SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH AXIS WILL CAUSE A
LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT TUESDAY
AFTERNOON AND EVENING. GIVEN 40-50 KTS OF SOUTHWEST FLOW AT
500MB...AND BACKED SFC WINDS ALONG WITH DEEP MOISTURE AND
INSTABILITY WITHIN THE WARM SECTOR THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS ACROSS THE CWA TUESDAY AFTERNOON AND EVENING. HIGH
TEMPERATURES TUESDAY WILL WARM INTO THE MID 80S AHEAD OF THE COLD
FRONT...MAY BE LOWER 80S FOR THE NORTHWEST COUNTIES...ESPECIALLY IF
THE FRONT IS A BIT FASTER. WAA/ISENTROPIC LIFT BEHIND THE FRONT WILL
CAUSE POST FRONTAL RAIN AND CONVECTION THROUGH MOST OF TUESDAY
NIGHT. THE FRONT SHOULD MOVE WELL SOUTH OF THE CWA WEDNESDAY MORNING
AND THE WAA ZONE NORTH OF THE BOUNDARY SHOULD SHIFT SOUTHEAST BEFORE
NOON. SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. HIGH
TEMPERATURES ON WEDNESDAY WILL BE COOLER WITH HIGHS STRUGGLING INTO
THE MID TO UPPER 60S...THOUGH READINGS MAY BE COOLER IF THE CLOUDS
LINGER.

WEDNESDAY NIGHT THROUGH SATURDAY...A BROAD SURFACE RIDGE WILL BUILD
SOUTH ACROSS THE REGION AND SLOWLY DRIFT EAST BY THE WEEKEND. THUS
DRY CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMS ARE EXPECTED.
LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL CAUSE OVERNIGHT
LOWS TO DROP INTO THE MID 30S ACROSS THE NORTHWEST COUNTIES...AND
THERE MAY BE SOME PATCHY FROST DEVELOPING NORTH OF A
MINNEAPOLIS...TO MANHATTAN...TO SENECA LINE EARLY THURSDAY MORNING.
A 5H RIDGE OVER THE WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE
PLAINS BY NEXT WEEKEND. AFTER A COOL EARLY MORNING
START...TEMPERATURES WILL ONLY WARM INTO THE UPPER 60S TO AROUND 70
ON THURSDAY WITH SUNNY SKIES AND LIGHT WINDS. AS THE SFC RIDGE
SLOWLY MOVES EAST...THE SURFACE WINDS WILL SHIFT TO THE SOUTH BY
NEXT SATURDAY CAUSING TEMPERATURES TO WARM INTO THE MID 70S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/WG
Hazardous weather outlook, Oct 1, 3:58 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SAT OCT 1 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT
ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING
AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE
PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT

In the hours before

Local storm report, Oct 1, 10:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       5 N TOPEKA              39.12N 95.68W
10/01/2005  4.50 INCH        SHAWNEE            KS   TRAINED SPOTTER

            REPORTED BY A SPOTTER NEAR HALFDAY CREEK.

&&

STRASSBERG
Local storm report, Oct 1, 11:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     AUBURN                  38.91N 95.82W
10/01/2005  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

&&
Local storm report, Oct 1, 11:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      MERIDEN                 39.19N 95.57W
10/01/2005                   JEFFERSON          KS   COUNTY OFFICIAL

            OFFICIALS CLOSING SEVERAL ROADS IN THE MERIDEN AREA DUE
            TO FLASH FLOODING.

&&

SMITH
Local storm report, Oct 1, 11:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT SAT OCT 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND GST     LAWRENCE                38.97N 95.24W
10/01/2005  60 MPH           DOUGLAS            KS   ASOS

&&

SMITH
Local storm report, Oct 2, 12:32 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1232 AM CDT SUN OCT 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     BLIZZARD         TOPEKA                  39.05N 95.68W
10/01/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            WATER RESCUE PERFORMED IN THE 1800 BLOCK OF EAST 37TH
            STREET

1209 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/02/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            WATER OVER MAILBOXES IN 3800 BLOCK OF TECUMSEH

1209 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/02/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            3 FEET OF WATER AT FIRST AND GOLDEN

1209 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/02/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            WATER UP TO HEADLIGHTS AT 3100 CROCO

1220 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/02/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            HIGH WATER REPORTED AT 34TH TERRACE AND SKYLARK

1220 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/02/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            FLOODING OF UNKNOWN DEPTH AT 40 HIGHWAY AND SHAWNEE
            HEIGHTS ROAD

&&

KC
Local storm report, Oct 2, 12:36 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT SUN OCT 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
10/01/2005                   SHAWNEE            KS   LAW ENFORCEMENT

            WATER RESCUE PERFORMED IN THE 1800 BLOCK OF EAST 37TH
            STREET

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon21 min
Oct 1, 8:52 PM CDTFlash Flood WarningTOPShawnee113 min
Oct 1, 9:22 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Oct 1, 10:39 PM CDTFlash Flood WarningTOPShawnee3 hr
Oct 1, 11:06 PM CDTSevere Thunderstorm WarningTOPShawnee39 min
Oct 2, 12:38 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie52 min
Oct 2, 1:08 AM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Oct 2, 1:25 AM CDTSevere Thunderstorm WarningTOPJackson50 min
Oct 2, 1:38 AM CDTSevere Thunderstorm WarningTOPPottawatomie22 min
Oct 2, 2:40 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee65 min
Oct 2, 3:30 AM CDTSevere Thunderstorm WarningTOPJefferson45 min
Oct 2, 3:50 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee25 min
Oct 2, 4:10 AM CDTSevere Thunderstorm WarningTOPJefferson65 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.